Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 41, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 10, 2003, 7:44 AM MDT for Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 7:44 AM MDT (13:44 UTC)
- Expired
- Sep 10, 2003, 10:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Garfield County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 1.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 101345
FFWGJT
COC045-101645-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
744 AM MDT WED SEP 10 2003
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO
THIS INCLUDES THE CITY OF GLENWOOD SPRINGS AND THE MITCHELL CREEK
AREA
* UNTIL 1045 AM MDT
* AT 740 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE
TO HEAVY RAIN OVER CENTRAL AND EASTERN GARFIELD COUNTY...OR FROM
GLENWOOD SPRINGS TO PARACHUTE. THE RAIN WAS MOVING EAST AT 20 MPH
AND WILL MOVE ACROSS THE COAL SEAM BURNED AREA.
* THE HEAVY RAINFALL WILL CONTINUE TO MOVE ACROSS THE GLENWOOD
SPRINGS...MITCHELL CREEK...AND COAL SEAM BURNED AREA THROUGH 9:00
AM.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
LAT...LON 3966 10766 3938 10764 3938 10713 3989 10713
3988 10737 3976 10748
$$
LINDQUIST2 follow-up statements
000 RWUS32 KGJT 101546 FFSGJT COC045-101645- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 944 AM MDT WED SEP 10 2003 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO UNTIL 10:45 AM MDT... AT 9:40 AM...DOPPLER RADAR INDICATED AN AREA OF LIGHT TO MODERATE RAIN MOVING EAST AT 30 MPH ACROSS EASTERN GARFIELD COUNTY. THE RAINFALL WILL CONTINUE TO AFFECT THE GLENWOOD SPRINGS AND MITCHELL CREEK AREAS THROUGH 10:45 AM...WITH ADDITIONAL RAINFALL AMOUNTS FROM .10 TO .25 LIKELY ACROSS THE AREA. ADDITIONAL RAINFALL...COMBINED WITH EARLIER RAINS WILL CREATE EXCESSIVE RUNOFF AND CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. $$ LINDQUIST
000 RWUS32 KGJT 101645 FFSGJT COC045-101700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1045 AM MDT WED SEP 10 2003 ...FLASH FLOOD WARNING FOR EASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO HAS BEEN ALLOWED TO EXPIRE... WIDESPREAD RAINFALL HAS MOVED OUT OF THE GLENWOOD SPRINGS AND MITCHELL CREEK AREA...AND THE THREAT OF FLASH FLOODING HAS DIMINISHED. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ALLOWED THE FLASH FLOOD WARNING FOR EASTERN GARFIELD COUNTY TO EXPIRE. $$ LINDQUIST
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:30 AM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, Sep 10, 3:30 AM MDT, 4 hours 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 330 AM MDT WED SEP 10 2003 SHORT TERM (TODAY THROUGH TONIGHT)... ACTIVE WEATHER AGAIN ON THE UPSWING. WILL BE SHIFTING EMPHASIS OF THIS SHIFT INTO SEVERE WEATHER MODE ASAP SO WILL ATTEMPT TO BE BRIEF. DEEP WINTER-LIKE STORM SYSTEM MOVING EASTWARD ACROSS THE GREAT BASING OVERNIGHT. STRONG JET ALIGNED ALONG SOUTHERN CO WITH IMPULSE BACK IN CENTRAL UTAH BEGINNING TO DRIVE COLD FRONT INTO NORTHWEST CO AND EAST-CENTRAL UTAH. STRONG THUNDERSTORMS DEVELOPING ALONG THIS FRONT INDICATIVE OF GOOD LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE COUPLET. STORMS MOVING RAPIDLY EASTWARD SO NOT AS CONCERNED ABOUT FLOODING AS POSSIBLE SEVERE WEATHER AT THIS POINT. DYNAMICS AND WIND FLOW NOT AS FAVORABLE SOUTH...SO WILL END FLASH FLOOD WATCH AND SNOW ADVISORIES IN THAT REGION. AS THE FRONT PUSHES EAST EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION. THICKNESSES...DYNAMICS AND EXPERIENCE IN SAN JUAN MOUNTAINS YESTERDAY POINTS TO SIGNIFICANT SNOW ACCUMULATIONS FOR THE CENTRAL MOUNTAINS FROM LATE THIS MORNING INTO THE EVENING HOURS. GIVEN FIRST SNOW EVENT WILL GO AHEAD WITH SNOW ADVISORY FROM MID-MORNING THROUGH EARLY EVENING FOR THE FLAT TOPS...GORE...ELKHEAD AND PARK MOUNTAINS AS WELL AS THE REMAINING CENTRAL MOUNTAINS FOR ELEVATIONS ABOVE 9500 FEET. LATER SHIFTS WILL NEED TO EVALUATE ANY ADDITIONS. TEMPERATURES MUCH COOLER BEHIND THE FRONT. TROF AXIS SLIDES EAST OF THE DIVIDE THIS EVENING WITH NORTHWEST FLOW SETTLING IN. THIS SHOULD KEEP SNOW GOING FOR A LITTLE WHILE IN THE NORTHERN MOUNTAINS. ELSEWHERE...SHOWERS WILL BECOME MORE SCATTERED AS DYNAMICS WANE AND COLD CORE MOVES OVERHEAD. NL THURSDAY AND THURSDAY NIGHT...TROF MOVES SLOWLY EAST TO HIGH PLAINS BY LATE THURSDAY. COOL NORTHWEST UNSTABLE FLOW WILL ALLOW SLIGHT CHANCE SHOWERS OVER LOWER ELEVATIONS WITH CHANCE SHOWERS OVER HIGHER TERRAIN. DRIER AIR MOVES INTO THE REGION BY THURSDAY NIGHT WITH ONLY SLIGHT CHANCE POPS EXPECTED ACROSS THE NORTH. WITH SLIGHTLY WARMER AIR ON THURSDAY...EXPECT SNOW LEVELS AROUND 8500 FEET. FRIDAY AND SATURDAY...EXPECT FRIDAY TO BE AN IN BETWEEN DAY AS NEXT SYSTEM APPROACHES FROM THE WEST. CLOUDS WILL INCREASE FROM THE NORTH ON FRIDAY WITH SLIGHT CHANCE OF SHOWERS ACROSS NORTHERN SECTIONS. MODELS CONTINUE TO INCREASE STRENGTH OF THE SYSTEM WITH EACH SUCCESSIVE RUN. WITH GOOD DYNAMICS AND MOISTURE EXPECT SYSTEM TO BRING CHANCE OF SHOWERS MOUNTAINS AND NORTH ON SATURDAY. SYSTEM APPEARS TO BE QUITE COLD AND EXPECT SNOW TO BE A CONCERN OVER MOUNTAIN LOCATIONS. MPM SUNDAY THROUGH TUESDAY... TROF SLOWLY MOVES OUT OF THE AREA ON SUNDAY BRINGING DRIER AND SLIGHTLY WARMER CONDITIONS. MAIN STORM TRACK FOR PACIFIC DISTURBANCES WILL REMAIN NORTH OF THE CWA MONDAY IN MODERATE WNW FLOW ALOFT. ON TUESDAY IT APPEARS THE WINDS ALOFT BECOME MORE NORTHWESTERLY ACCORDING TO THE MRF. THIS BRINGS A SHORTWAVE TROUGH AND COLD FRONT INTO THE NORTHERN HALF OF THE CWA ON TUESDAY. HAVE INCREASED POPS A NOTCH IN THE NRN HALF OF THE CWA...DROPPED TEMPS A BIT AND INCREASED RH AND SFC WINDS FOR TUE. WEDNESDAY...COLD FRONT PASSES THROUGH ERN UT AND WRN CO AFFECTING NORTHERN HALF OF AREA MOST. FLOW ALOFT BECOMES NW AND DRIES FROM NW TO SE THROUGH THE DAY. TEMPS COOLS WITH THICKNESS DECREASES. CJC .GJT...WINTER WEATHER ADVISORY FROM 900 AM TO 900 PM FOR CENTRAL AND NORTHERN COLORADO MOUNTAINS.
Hazardous weather outlook, Sep 10, 6:05 AM MDT, 1 hour 39 minutes before
COZ001>014-017>023-UTZ022>025-027>029-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 605 AM MDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ...WINTER WEATHER ADVISORY ACROSS THE NORTHERN AND PORTIONS OF THE CENTRAL MOUNTAINS TODAY AND THIS EVENING... SNOWFALL IS EXPECTED TO CONTINUE IN THE HIGH MOUNTAIN AREAS TODAY WITH SOME LOWERING OF SNOW LEVELS ACROSS THE NORTH. SNOW WILL BE ACCOMPANIED BY THUNDER AT TIMES WHICH WILL LIKELY ENHANCE ACCUMULATIONS. THE LOWER ELEVATIONS WILL CONTINUE TO SEE NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 MPH. A STRONG FALL-LIKE STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY AND TONIGHT WITH MUCH OF ITS ENERGY FOCUSING ON EASTERN UTAH AND WESTERN COLORADO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... DRIER CONDITIONS ARE EXPECTED IN THE WAKE OF THE STORM ON THURSDAY AND FRIDAY...THOUGH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND INTO EARLY NEXT WEEK...THOUGH MAINLY OVER HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN AS SOON AS POSSIBLE. NL
In the hours before
Local storm report, Sep 10, 5:32 AM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0532 AM MDT WED SEP 10 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 AM 1 NW FRUITA CO 0.88 IN HAIL
09/10/03 MESA
0500 AM 2 W GRAND JUNCTION CO 0.88 IN HAIL
09/10/03 MESA
SMThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 6:23 PM MDT | Flash Flood Warning | GJT | Dolores, Ouray, San Miguel | 6 hr |
| Sep 9, 6:25 PM MDT | Flash Flood Warning | GJT | Montezuma | 6 hr |
| Sep 9, 8:24 PM MDT | Flash Flood Warning | GJT | La Plata | 4 hr |
| Sep 10, 4:36 AM MDT | Severe Thunderstorm Warning | GJT | Mesa | 39 min |
| Sep 10, 1:45 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 45 min |
| Sep 10, 2:28 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 47 min |
| Sep 10, 2:41 PM MDT | Flash Flood Warning | GJT | Mesa | 2 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.